Alert archive / California / Gale Warnings in 2010

Gale Warning 3, NWS San Diego, CA

January 21, 2010

NWS San Diego, CA issued this gale warning at Jan 21, 2010, 8:06 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2010, 8:06 AM PST (16:06 UTC)
Expired
Jan 21, 2010, 7:54 PM PST
In force
12 hr
Issued by
NWS San Diego, CA

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WHUS76 KSGX 211606
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
806 AM PST THU JAN 21 2010

PZZ750-775-220015-
/O.NEW.KSGX.GL.W.0003.100121T1606Z-100122T1000Z/
/O.EXT.KSGX.SC.Y.0002.000000T0000Z-100124T1200Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
806 AM PST THU JAN 21 2010

...GALE WARNING IN EFFECT UNTIL 2 AM PST FRIDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 AM FRIDAY TO 4 AM
PST SUNDAY DUE TO HAZARDOUS SEAS...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 2 AM PST FRIDAY. THE SMALL
CRAFT ADVISORY IS NOW IN EFFECT FROM 2 AM FRIDAY TO 4 AM PST
SUNDAY. 

SUSTAINED SOUTHEAST WINDS 20 TO 30 KNOTS WITH GUSTS OVER 35 KNOTS
THIS MORNING WILL VEER TO SOUTHERLY BY MID DAY THEN SOUTHWEST THIS
AFTERNOON AND GUST NEAR 45 KNOTS THIS AFTERNOON THROUGH TONIGHT AS
A STRONG COLD FRONT MOVES ACROSS THE COASTAL WATERS. WINDS WILL DIMINISH
TO SOUTHWEST 20 TO 30 KNOTS ON FRIDAY.

HAZARDOUS SEAS TODAY AND TONIGHT DUE TO THE COMBINATION OF A 15 FOOT
WEST SWELL AT 16 SECONDS AND A LOCALLY GENERATED SOUTH SWELL NEAR
10 FEET AT 6 TO 8 SECONDS. THE LARGE WEST SWELL WILL CONTINUE THROUGH
THE WEEKEND.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING.
OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY
EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE
PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS HAZARDOUS SEAS EXIST DUE TO WIND SPEEDS
OF 21 TO 33 KNOTS...LOCALLY GENERATED STEEP WIND WAVES... LARGE GROUNDSWELL
GREATER THAN 10 FEET...OR A COMBINATION OF THESE CONDITIONS. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

BALFOUR
2 follow-up statements
010 
WHUS76 KSGX 212113
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
113 PM PST THU JAN 21 2010

PZZ750-775-220515-
/O.EXT.KSGX.GL.W.0003.000000T0000Z-100122T1200Z/
/O.EXT.KSGX.SC.Y.0002.000000T0000Z-100125T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
113 PM PST THU JAN 21 2010

...GALE WARNING NOW IN EFFECT UNTIL 4 AM PST FRIDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM FRIDAY TO 2 AM
PST MONDAY...

THE GALE WARNING IS NOW IN EFFECT UNTIL 4 AM PST FRIDAY. THE
SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 4 AM FRIDAY TO 2 AM
PST MONDAY. 

SUSTAINED SOUTHWEST WINDS 25 TO 35 KNOTS WITH GUSTS OVER 45 KNOTS
THROUGH TONIGHT. WINDS WILL DIMINISH TO SOUTHWEST 20 TO 30 KNOTS
ON FRIDAY.

HAZARDOUS SEAS WILL CONTINUE INTO SUNDAY NIGHT. A COMBINATION OF A
15 TO 20 FOOT WEST SWELL AT 15 SECONDS AND A LOCALLY GENERATED
SOUTH SWELL NEAR 10 FEET AT 6 TO 8 SECONDS THROUGH TONIGHT. THE
WEST SWELL WILL CONTINUE NEAR 20 FEET FRIDAY THROUGH SATURDAY
THEN SLOWLY DIMINISHING TO LESS THAN 10 FEET BY SUNDAY NIGHT.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS HAZARDOUS SEAS EXIST DUE TO WIND
SPEEDS OF 21 TO 33 KNOTS...LOCALLY GENERATED STEEP WIND WAVES...
LARGE GROUNDSWELL GREATER THAN 10 FEET...OR A COMBINATION OF
THESE CONDITIONS. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BALFOUR
391 
WHUS76 KSGX 220354
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
754 PM PST THU JAN 21 2010

PZZ750-775-221200-
/O.CAN.KSGX.GL.W.0003.000000T0000Z-100122T1200Z/
/O.CON.KSGX.SC.Y.0002.000000T0000Z-100125T1000Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
754 PM PST THU JAN 21 2010

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST MONDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY UNTIL 2 AM PST MONDAY.

SUSTAINED SOUTHWEST WINDS 25 TO 30 KNOTS WITH HIGHER GUSTS THROUGH
TONIGHT. WINDS WILL BECOME WEST AND DIMINISH TO 15 TO 25 KNOTS ON
FRIDAY.

OCCASIONAL SQUALLS WITH EMBEDDED THUNDERSTORMS AND BRIEF WIND GUSTS
TO 45 KTS ARE POSSIBLE THROUGH THE NIGHT.

HAZARDOUS SEAS WILL CONTINUE INTO SUNDAY NIGHT DUE TO SEAS IN
EXCESS OF 15 FEET.

A SMALL CRAFT ADVISORY MEANS HAZARDOUS SEAS EXIST DUE TO WIND
SPEEDS OF 21 TO 33 KNOTS...LOCALLY GENERATED STEEP WIND WAVES...
LARGE GROUNDSWELL GREATER THAN 10 FEET...OR A COMBINATION OF
THESE CONDITIONS. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

JAD

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Jan 21, 6:26 AM PST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 21, 6:26 AM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
626 AM PST THU JAN 21 2010

.SYNOPSIS...
THE LAST AND STRONGEST IN THE SERIES OF PACIFIC STORMS WILL BRING
PERIODS OF STRONG WINDS...HEAVY PRECIPITATION...AND HIGH SURF
THROUGH FRIDAY. HIGH PRESSURE WILL BRING WARMER AND DRY WEATHER FOR
LATE SATURDAY THROUGH MONDAY. ANOTHER STORM IS POSSIBLE NEXT
TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH SATURDAY)...
THE FOURTH...STRONGEST...AND FINAL IN THE SERIES OF PACIFIC STORMS
TO IMPACT SOUTHWEST CALIFORNIA THIS WEEK WILL MOVE THROUGH TODAY AND
FRIDAY. LIGHT TO LOCALLY MODERATE PRECIPITATION WILL CONTINUE
THROUGH MID MORNING. A PERIOD OF HEAVIER FRONTAL BAND PRECIPITATION
WITH SCATTERED THUNDERSTORMS IS EXPECTED TO MOVE THROUGH SOUTHWEST
CALIFORNIA FROM MID MORNING THROUGH MID AFTERNOON. THERE WILL ONCE
AGAIN BE A STRONG PREFRONTAL LOW LEVEL JET WITH THIS FRONT BRINGING
STRONG SOUTH TO SOUTHEAST WINDS TO COASTAL AREAS WITH ISOLATED GUSTS
EXCEEDING 60 MPH POSSIBLE.

THE AIR MASS BEHIND THIS FRONT WILL BE MUCH COLDER...ESPECIALLY
ALOFT. THIS WILL DESTABILIZE THE ATMOSPHERE BRINGING SHOWERS AND
SCATTERED THUNDERSTORMS...SOME WITH SMALL HAIL AND DAMAGING WINDS.
THE LOW LEVEL VERTICAL WIND PROFILE AND THE SYNOPTIC PATTERN ARE
FAVORABLE FOR ISOLATED WATERSPOUTS AND TORNADOES TODAY. THE CHANCE
OF THUNDERSTORMS WITH SMALL HAIL OR GRAUPEL WILL CONTINUE THROUGH
FRIDAY. PERIODS OF SHOWERS WILL CONTINUE THROUGH FRIDAY...DECREASING
FRIDAY NIGHT...AND ENDING SATURDAY MORNING.

RAINFALL AMOUNTS THROUGH EARLY SATURDAY ARE EXPECTED TO RANGE
FROM 2 TO 3 INCHES AT THE COAST TO 3 TO 5 INCHES ON THE COASTAL
MOUNTAIN SLOPES WITH LOCALLY GREATER AMOUNTS. BANDS OF SHOWERS AND
THUNDERSTORMS WILL PRODUCE LOCALLY GREATER AMOUNTS THAN THESE
GENERAL TOTALS.

THE SNOW LEVEL WILL RISE TO AROUND 6000 FEET THIS MORNING...LOWER TO
AROUND 5000 FEET BY LATE AFTERNOON...AND THEN LOWER TO 3000 TO 3500
FEET FOR LATE TONIGHT THROUGH FRIDAY. HEAVY SNOWFALL OF 2 TO 4 FEET
IS EXPECTED IN THE HIGHER ELEVATIONS OF THE SAN BERNARDINO COUNTY
MOUNTAINS THROUGH FRIDAY WITH 8 TO 16 INCHES AT MOUNTAIN ELEVATIONS
BELOW 6500 FEET AND IN THE RANGES FARTHER SOUTH.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
WARMER AND DRY UNDER HIGH PRESSURE FOR SUNDAY AND MONDAY. THE GLOBAL
MODELS ARE TRENDING A LITTLE STRONGER WITH A TROUGH OF LOW PRESSURE
THAT COULD BRING MORE PRECIPITATION TO SOUTHWEST CALIFORNIA TUESDAY
INTO EARLY WEDNESDAY.

&&

.AVIATION...
210800Z...ANOTHER SHIELD OF FL070 FT TO FL100 ALTOSTRATUS WILL
CONTINUE TO SPREAD IN FROM THE WEST IN ADVANCE OF ANOTHER STRONG
COLD FRONT. ADDITIONAL SCATTERED TO BROKEN STRATOCU LAYERS BETWEEN
FL025 AND FL040 FEET BELOW THE ALTOSTRATUS WILL CONTINUE AS WELL.
BETWEEN 21/1800-22/0000 UTC MERGING OVERCAST LAYERS DEVELOPING FROM
FL020 THROUGH FL300 AS COLD FRONT APPROACHES. COLD FRONT WITH HEAVY
RAIN...THUNDERSTORMS AND GUSTY SOUTH WINDS TO 45 KTS WILL ARRIVE
ORANGE COUNTY BY 18Z AND SPREAD ACROSS THE AREA THROUGH THE
AFTERNOON AND EVENING. LINGERING SHOWERS...THUNDERSTORMS..AND AREAS
OF 2000 FT AGL CEILINGS ARE EXPECTED THROUGH FRIDAY NIGHT.

KSAN...STRONG SOUTH CROSSWINDS IN EXCESS OF 20 KTS CAN BE EXPECTED
BETWEEN 17Z AND 22Z AND AGAIN TONIGHT BETWEEN 03Z AND 18Z FRI.
HORTON

&&

.MARINE...CORRECTION
211209Z...COASTAL FLOOD WARNING THIS MORNING INTO FRIDAY WITH
STRONGER FRONT. HEAVIER RAINFALL AMOUNTS AND SWELL DIRECTION
BECOMING MORE WEST TO SOUTHWEST ALLOWING HIGHER SURF RUNUP...COMBINE
TO CREATE GREATER POTENTIAL FOR COASTAL DAMMING OF RAINFALL RUNOFF.
HIGH SURF ADVISORY STILL IN EFFECT THROUGH SUNDAY MORNING. SMALL
CRAFT ADVISORIES FOR HAZARDOUS SEAS WILL CONTINUE INTO SUNDAY
MORNING. GALE GUSTS... THUNDERSTORMS AND WATERSPOUTS POSSIBLE DURING
FRONTAL PASSAGE LATE THIS MORNING THROUGH AFTERNOON.

&&

.CLIMATE
THE 5 AM SURFACE PRESSURE AT LINDBERGH FIELD OF 992.9 MB...29.32
INCHES...IS NEAR THE ALL TIME RECORD LOW SURFACE PRESSURE FOR
LINDBERGH FIELD. WITH SURFACE PRESSURES CONTINUING TO
FALL...LINDBERGH FIELD SHOULD ESTABLISH A NEW RECORD SOMETIME LATER
TODAY.

.SGX WATCHES/WARNINGS/ADVISORIES...CORRECTION
CA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM PST FRIDAY
     FOR APPLE AND LUCERNE VALLEYS-SAN DIEGO COUNTY MOUNTAINS.

     FLASH FLOOD WATCH FROM 10 AM PST THIS MORNING THROUGH THIS
     EVENING FOR SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO COUNTY
     MOUNTAINS-SAN DIEGO COUNTY VALLEYS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 3 AM PST FRIDAY FOR
     APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     DESERTS-SAN DIEGO COUNTY MOUNTAINS.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM PST FRIDAY
     FOR RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
     MOUNTAINS.

     FLASH FLOOD WATCH FROM 8 AM PST THIS MORNING THROUGH THIS
     EVENING FOR ORANGE COUNTY COASTAL AREAS-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO
     AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SANTA ANA
     MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM PST THIS EVENING
     FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO COUNTY
     VALLEYS.

     WIND ADVISORY FROM 6 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
     FOR ORANGE COUNTY COASTAL AREAS-SANTA ANA MOUNTAINS AND
     FOOTHILLS.

     COASTAL FLOOD WARNING THROUGH FRIDAY AFTERNOON FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

     HIGH SURF ADVISORY UNTIL 10 AM PST SUNDAY FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

     COASTAL FLOOD ADVISORY UNTIL 4 AM PST EARLY THIS MORNING FOR
     ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...SMALL CRAFT ADVISORY UNTIL 4 AM PST SUNDAY FOR COASTAL WATERS
     FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...MARTIN
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 21, 6:40 AM PST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
640 AM PST THU JAN 21 2010

CAZ042-CAZ043-048-050-055>058-060>062-PZZ750-PZZ775-220000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
640 AM PST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY THROUGH TONIGHT

PERIODS OF HEAVY RAIN...STRONG GUSTY WINDS...WITH SNOW IN THE
MOUNTAINS. LOCAL FLOODING IS LIKELY. THERE WILL ALSO BE HIGH SURF
AND LOCAL BEACH EROSION AND COASTAL FLOODING. ISOLATED
THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL TO PRODUCE TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FRIDAY.

HIGH SURF WITH A CHANCE OF COASTAL FLOODING WILL LINGER INTO SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 4:09 PM PSTSpecial Marine WarningSGX96 min
Jan 20, 4:43 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego4 hr
Jan 20, 4:56 PM PSTSevere Thunderstorm WarningSGXSan Diego34 min
Jan 20, 5:26 PM PSTSevere Thunderstorm WarningSGXSan Diego34 min
Jan 20, 5:51 PM PSTAreal Flood AdvisorySGXSan Bernardino3 hr
Jan 21, 3:37 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego38 hr
Jan 21, 3:58 AM PSTWinter Storm WarningSGXRiverside, San Bernardino, San Diego38 hr
Jan 21, 4:09 AM PSTCoastal Flood WarningSGXSan Diego42 hr
Jan 21, 4:12 AM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego38 hr
Jan 21, 7:01 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego8 hr
Jan 21, 10:12 AM PSTRiver Flood WarningSGXSan Diego11 hr
Jan 21, 10:55 AM PSTSpecial Marine WarningSGX73 min
Jan 21, 10:56 AM PSTFlash Flood WarningSGXOrange, Riverside, San Diego3 hr
Jan 21, 11:34 AM PSTSevere Thunderstorm WarningSGXSan Diego64 min
Jan 21, 12:06 PM PSTFlash Flood WarningSGXSan Diego84 min
Jan 21, 12:18 PM PSTSevere Thunderstorm WarningSGXSan Diego22 min
Jan 21, 12:51 PM PSTAreal Flood AdvisorySGXSan Bernardino3 hr
Jan 21, 12:51 PM PSTFlash Flood WarningSGXRiverside, San Bernardino84 min

Nearby

Gale Warnings in California, 2010Every gale warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.